Nebraska, 2011Flash Flood in Nebraska, May 20, 2011
May 20, 2011 · NWS OAX · 1 event in 1 county or zone
Thunderstorms repeatedly tracked across Boone county, especially west of Albion, for several hours during the evening of 5/20. This produced isolated flash flooding across a few roads in the Cedar Rapids and Primrose area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms repeatedly tracked across Boone county, especially west of Albion, for several hours during the evening of 5/20. This produced isolated flash flooding across a few roads in the Cedar Rapids and Primrose area. The storms developed and tracked around a large upper low to the west of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 20, 2:47 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, May 20, 2:47 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 PM CDT FRI MAY 20 2011
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
SURFACE HEATING CONTRIBUTING TO THUNDERSTORM DEVELOPMENT CNTRL
KS/CNTRL NEB WITHIN AXIS OF DESTABILIZATION AND DEEP LYR MOISTURE
CONVG. NARROW LINE OF ACTIVITY WAS MOVING NNE AND SHOULD BE OVER
CWA WRN PERIPHERY NEXT COUPLE HOURS. OVERALL FCST IN GOOD SHAPE.
EXPECT THUNDER ACTIVITY TO SPREAD EWD THRU THE CWA THIS EVENING.
HAVE BACKED OFF POPS AFTER MIDNIGHT TONIGHT GIVEN DRY SLOT WEDGE
COMING UP FROM THE SOUTH.
IMPULSES ROTATING AROUND UPPER CLOSED LOW SITUATED OVER THE
NRN/CNTRL PLAINS WILL CONTRIBUTE TO DESTABILIZATION SATURDAY AFTN
WITH MAIN INSTABILITY AXIS SETTING UP FROM THE CWA SWD THRU ERN
KS/WRN MO AHEAD OF AN APPROACHING COLD FRONT. DID NOTE THAT NAM A BIT
MORE ROBUST THAN GFS WITH MOISTURE ADVECTION INTO THE REGION. AS OF
NOW THINK THERE IS A DECENT CHANCE FOR SVR STORM DEVELOPMENT OVER
THE SRN CWA WHERE NRN EDGE OF BEST DEEP LYR SHEAR/MUCAPES PHASE.
COLD FRONT SHOULD CLEAR THE CWA QUICKLY SAT NIGHT...BUT LEAVE
SMALL TOKEN POPS IN PLACE ERN AREAS IN CASE OF LINGERING ACTIVITY.
ANOTHER COLDER AIRMASS SWEEPING IN SUNDAY NIGHT ASSOCIATED WITH
VORT MAX CROSSING THE DAKOTAS INTO THE UPPER MIDWEST...AND SEEMS
REASONABLE TO ADD SMALL POPS.
.LONG TERM...MONDAY THROUGH FRIDAY.
MODELS CONTINUE TO ADVERTISE SOMEWHAT COMPLICATED LARGE SCALE FLOW
REGIME IN THE EXTENDED PDS WITH 3 NEARLY STATIONARY UPPER LEVEL LOWS
SITUATED OVER...GULF OF AK/WRN CONUS/HUDSON BAY. HOWEVER FEATURE OF
CONCERN FOR US IS SHORT WAVE TROF EJECTING FROM THE WRN STATES AND
CROSSING THE CNTRL PLAINS. GFS/ECM SFC FEATURES IN POOR AGREEMENT
WITH RESPECT TO ATTENDANT SFC LOW...BUT APPEARS THOUGH HPC
GENERALLY PREFERRING ECM SOLUTION. POST-FRONTAL POPS TUESDAY THRU
WED NIGHT WILL BE FOCUSED OVER THE SRN CWA. MOIST BNDRY LYR
CONVG ZONE IS PROGGED TO EXTEND ACROSS KS/MO...BUT STOUT 305K
UPGLIDE/MOIST ADV SHOULD BE ENOUGH TO PRODUCE SCATTERED PCPN WITHIN
AXIS OF LOW CONDENSATION PRES DEFICITS. LIFT ENHANCED AS WELL WITH
PASSING IMPULSES/INCREASING DPVA ASSOCIATED WITH APPROACHING UPPER
TROF. DRY THEN THURSDAY AS LOW AMPLITUDE/SFC HIGH BUILD IN BEHIND
EXITING COLD FRONT. HAVE DECIDED TO INCLUDE THUNDER CHANCES
THURSDAY NIGHT/FRI WHEN COMBINATION OF STOUT UPPER DIVERGENCE/VORT
LOBE MOVES ACROSS THE NRN PLAINS. BNDRY LYR-250MB DIFFERENTIAL
DIVERGENCE IS QUITE STRONG....AND ECM QPF VALUES FROM DAKOTAS INTO
ERN NEB/WRN IA REFLECTING THIS. OTHERWISE STILL EXPECTING BELOW
NORM TEMPS THE END OF NEXT WEEK.
DEE
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
GENERALLY LOOKING AT A MIX OF MVFR AND IFR CONDITIONS AT ALL THREE
TAF SITES UNTIL AROUND 10Z TO 12Z. MORE GENERAL RAIN SHOWERS WILL
GIVE WAY TO THREAT OF THUNDERSTORM DEVELOPMENT BETWEEN 21Z AND 00Z
AS THUNDERSTORMS ONCE AGAIN DEVELOP ACROSS PARTS OF CENTRAL KANSAS
AND SOUTH CENTRAL NEBRASKA AND THEN MOVE NORTH NORTHEAST. EXPECT
IFR CONDITIONS IN VICINITY OF ALL THUNDERSTORMS THAT DEVELOP ALONG
WITH A THREAT OF LARGE HAIL. AFTER 12Z EXPECT CONDITIONS TO
IMPROVE...AT LEAST TREND TOWARD...VFR THOUGH SOME VICINITY SHOWER
ACTIVITY MAY REDEVELOP SATURDAY AFTERNOON.
MEYER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 20, 3:34 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT FRI MAY 20 2011
IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-052-
211100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-
KNOX-MADISON-MONONA IA-MONTGOMERY IA-PAGE IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
434 PM CDT FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO ACROSS THE OUTLOOK AREA THIS
EVENING OVER EASTERN NEBRASKA...THEN CROSS INTO SOUTHWEST IOWA
TOWARD MIDNIGHT. THERE IS A CHANCE A FEW STORMS WILL BECOME SEVERE
EARLY THIS EVENING IN AREAS BETWEEN DAVID CITY TO FAIRBURY. LARGE
HAIL WILL BE THE PRIMARY HAZARD...ALTHOUGH DAMAGING WINDS CANNOT
BE DISCOUNTED.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THUNDERSTORMS CHANCES WILL CONTINUE SATURDAY NIGHT...AS WELL AS
SUNDAY AFTERNOON THROUGH WEDNESDAY. THE CHANCE FOR SEVERE STORMS
THOUGH IS LOW.
ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING...
ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM. AT
BROWNVILLE AND RULO...RIVER LEVELS MAY APPROACH MODERATE FLOOD STAGE
BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SATURDAY...BUT REPORTS
OF HEAVY RAINFALL OR DITCHES FILLING WITH WATER WOULD BE
APPRECIATED.
IAZ079-090-NEZ050-051-053-065>068-078-088>093-211100-
BUTLER-CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
NEMAHA-OTOE-PAWNEE-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
434 PM CDT FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO ACROSS THE OUTLOOK AREA THIS
EVENING OVER EASTERN NEBRASKA...THEN CROSS INTO SOUTHWEST IOWA
TOWARD MIDNIGHT. THERE IS A CHANCE A FEW STORMS WILL BECOME SEVERE
EARLY THIS EVENING IN AREAS BETWEEN DAVID CITY TO FAIRBURY. LARGE
HAIL WILL BE THE PRIMARY HAZARD...ALTHOUGH DAMAGING WINDS CANNOT
BE DISCOUNTED.
HEAVY RAINFALL OVERNIGHT WILL LIKELY PRODUCE MINOR FLOODING ALONG
PARTS OF THE BIG BLUE AND LITTLE BLUE RIVERS IN SOUTHEAST NEBRASKA.
AREAS WITH THE GREATEST IMPACT APPEAR TO BE BETWEEN SEWARD AND CRETE.
DUE TO RAINFALL RUNOFF...MODERATE FLOODING IS NOW FORECAST TO OCCUR
ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE DOWNSTREAM THROUGH
RULO. MINOR FLOODING OF THE MISSOURI RIVER WILL CONTINUE FROM AROUND
PLATTSMOUTH TO NORTH OF BROWNVILLE.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THUNDERSTORMS CHANCES WILL CONTINUE SATURDAY NIGHT...AS WELL AS
SUNDAY AFTERNOON THROUGH WEDNESDAY. THE CHANCE FOR SEVERE STORMS
THOUGH IS LOW.
ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING...
ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM. AT
BROWNVILLE AND RULO...RIVER LEVELS MAY APPROACH MODERATE FLOOD STAGE
BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS IN EVENING. ALSO...REPORTS OF
HEAVY RAINFALL OR DITCHES FILLING WITH WATER WOULD BE APPRECIATED.
Flash Flood, Boone
- When
- May 20, 7:36 PM CST to 11:30 PM CST
- Where
- Boone County, 3.04 mi W of Primrose to 1.16 mi ENE of Primrose
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.625, -98.288
Rainfall of 2 to 3 inches fell west through southwest of Albion as thunderstorms repeatedly tracked across the same area during the late afternoon and evening of 5/20. This caused flash flooding across Highway 52 and a few county roads along the Cedar River between Primrose and Cedar Rapids. The flooding briefly closed the highway and also flooded some farmland over the area. However, damage was apparently minimal.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, May 20 to 31, 20112 deaths · $14 million · 13 events
- Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011$496,000 · EF0 · 62 events
- Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011$1.6 million · 5 events
- Flash Flooding and Lightning Strike in Vermont, May 20, 2011$585,000 · 5 events
- Tornado and Hail in Texas, May 20 to 21, 2011$106,000 · EF0 · 40 events
- Flood in Wyoming, May 20 to 23, 2011$520,000 · 1 event
- Flash Flooding and Flood in Texas, May 20, 2011$110,000 · 1.75 in hail · 32 events
- Flood in South Dakota, May 20 to 31, 2011$300,000 · 1 event
- Tornado in Montana, May 20, 2011$75,000 · EF1 · 1 event
- Tornado in Oklahoma, May 20, 2011$35,000 · EF1 · 1 event
- Flash Flooding in New York, May 20, 2011$80,000 · 6 events
- Tornado and Flash Flood in Arkansas, May 20, 20112 injured · $11,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293284.